Colorado, 2018

Hail and Damaging Wind in Colorado, June 23, 2018

June 23, 2018 · NWS BOU · 5 events in 2 counties and zones

Severe thunderstorms produced large hail, from quarter to ping pong ball size in Lincoln County. A severe thunderstorm produced a wind gust to 60 mph in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to ping pong ball size in Lincoln County. A severe thunderstorm produced a wind gust to 60 mph in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 1:23 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 23, 1:23 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
223 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 223 PM MDT Sat Jun 23 2018

Little change to the forecast thinking. It is looking like a
little less favorable environment for significant rainfall on
Sunday. For the rest of the afternoon, current Palmer Divide
convection will continue to redevelop for a while, then eventually
shift eastward. Moisture transport will be increasing as southerly
winds increase this evening, so this convection may persist and
work north toward Akron and Fort Morgan this evening ahead of the
front. Further west little or no convection is expected in the
drier air ahead of the front.

The cold front is still on track for late evening, with a little
burst of wind for a couple hours behind it. Models are keeping
showers and storms along and north of the front past midnight, and
there still could be some strong storms generating on the front
across northeastern Colorado into the early morning hours. While
cell motions should be decent, there could be some short term
anchoring/training due to the front, so there is still a bit of a
heavy rain threat generally east and southeast of Fort Morgan in
the late evening.

For Sunday, there will be a dry slot aloft rotating across
northeastern Colorado as the low spins to our north and northeast.
There is a pocket of colder air/moisture/instability at low to mid
levels that swings over in the morning to early afternoon, then
there will be warming and drying in this layer that should shut
off any showers. Shower activity will be very sensitive to the
temperatures in the lowest two kilometers--at some point far
enough northeast there should be a few hours of rain, but this may
not extend too far back toward Denver which will have some
moisture and weak instability. For these reasons I lowered PoPs
across most of the area but not as much near the northern border.
It also looks like it should be pretty cloudy most of the day and
the forecast looked a little warm, so I lowered temps a couple of
degrees. With the cooling aloft, it may be cold enough for some
light snow above timberline but probably not much in the way of
accumulation.

.LONG TERM...(Sunday night through Saturday)
Issued at 223 PM MDT Sat Jun 23 2018

By 00z Monday, the closed low will be over sern SD/nwrn NE.
A drier west northwesterly flow aloft will be over the cwa
with moderate qg descent in place. Mainly isolated showers
or thunderstorms over the cwa will diminish Sunday evening,
as the system continues to track east overnight. Monday and
Monday night, a subsident northwesterly flow aloft wl be ovr
the region with a ridge axis stretching from the Great Basin
northward into ern MT. Very little QPF generated by the models
in the aftn and evening. If anything does develop it will be
confined to the higher terrain. Temperatures will climb back to
normal Monday afternoon. A broad upper ridge will stretch across
the southern U.S. Tuesday into Wednesday, with a weak wly flow
aloft over the state. The models show some weak QPF over the
higher terrain Wednesday, so will have a slight chc of
thunderstorms there. The fire danger will start to creep up late
in week as temperatures climb back above normal. Trouble spots
wl be the high mountain valleys, Front Range Foothills and Palmer
Divide. Saving grace initially may be a weaker flow alf and lack
of thunderstorms which should help to minimize the danger to some
degree. By the late in the the week, the ridge wl center itself
ovr the sern U.S. and another trough moves into the Pacific
Northwest. This will result in a stronger southwesterly and
continued dry flow alf. The extended models differ slightly by the
end of the week. The ECMWF keeps a weaker westerly flow alf ovr
the state while the GFS is stronger and more southwesterly.
Either way it will be hot and dry with highs generally the 90s.
As the upper trough shifts into srn ID next weekend, there could
be a chc of showers and thunderstorms and a little cooling by
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 223 PM MDT Sat Jun 23 2018

VFR through this afternoon. Isolated storms should remain away
from the Denver area. More numerous showers/storms will develop
behind a cold front that will move through Denver around 04z.
Areas of MVFR will develop and persist through Saturday morning.
Lifting ceilings are expected during the day Sunday, though
instrument approaches to KDEN may still be needed most of the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Jun 23, 9:59 AM MST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Jun 23 2018

COZ030>051-241700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible late this afternoon across
the higher terrain and over the Palmer Divide. For tonight there
will be an increasing chance of showers and thunderstorms across
the plains. A few storms could become severe this evening with
hail to inch in diameter along with wind gusts to 60 mph. The most
likely area would be east of a line from Fort Morgan to Limon.
Locally heavy rain will also be possible in this area. Overnight
in the mountains there will be a chance of showers and a few
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A storm system will continue to bring cooler temperatures and a
good chance of showers and thunderstorms to the area Sunday into
early Sunday evening. An upper level ridge will produce hot and
mostly dry conditions through most of next week. Isolated high-
based showers and thunderstorms will be possible mainly over the
mountains on Monday, Wednesday and Thursday. High temperatures
will climb back into the 90s Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Special weather statement, Jun 23, 12:02 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Denver CO
102 PM MDT SAT JUN 23 2018

COZ046-049-231945-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
102 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 145 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Thurman, or 22 miles northwest of Flagler, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thurman.

LAT...LON 3957 10315 3947 10316 3945 10339 3962 10344
      3976 10291 3957 10286
TIME...MOT...LOC 1902Z 257DEG 21KT 3956 10333

KRIEDERMAN
Special weather statement, Jun 23, 12:11 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Denver CO
111 PM MDT SAT JUN 23 2018

COZ041-046-232000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
111 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Agate, or 24 miles west of Limon, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate.

LAT...LON 3927 10419 3941 10423 3954 10383 3929 10376
TIME...MOT...LOC 1911Z 257DEG 20KT 3936 10412

KRIEDERMAN

The radar

The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 23, 2:20 PM MST
Where
Lincoln County, 9.53 mi WSW of Hugo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.070, -103.630

Hail, Lincoln

When
June 23, 3:20 PM MST
Where
Lincoln County, 9.74 mi SSW of Boyero
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.800, -103.340

Hail, Lincoln

When
June 23, 4:36 PM MST
Where
Lincoln County, 4.73 mi NW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -103.590

Hail, Lincoln

When
June 23, 4:45 PM MST
Where
Lincoln County, 1.08 mi W of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -103.550

Thunderstorm Wind, Sedgwick

When
June 23, 8:00 PM MST
Where
Sedgwick County, 3.73 mi E of Marks Butte
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.810, -102.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752440, 752441, 752442, 752443, 752444.